Massachusetts, 2003

High Surf in Massachusetts, May 25, 2003

May 25, 2003 · NWS BOX · 1 event in 1 county or zone

Heavy surf from southeast swells capsized a boat near Shag Rocks, about two miles north of Hull on Massachusetts Bay. One man drowned and two others were treated for hypothermia after spending about two hours in 50-degree water, according to local media reports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heavy surf from southeast swells capsized a boat near Shag Rocks, about two miles north of Hull on Massachusetts Bay. One man drowned and two others were treated for hypothermia after spending about two hours in 50-degree water, according to local media reports. The swells were generated from a gale center which passed well southeast of New England. Breakers as high as 10 feet were reported on some of the area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 25, 2:05 AM EST, 55 minutes earlier.

Area forecast discussion, May 25, 2:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
305 AM EDT SUN MAY 25 2003

PATTERN...CLOSED LOW LINGERS OVER GREAT LAKES/NORTHEAST THROUGH
FORECAST PERIOD.  LOW PRES OVER NORTHERN PACIFIC MOVES ONSHORE IN
BC...BUT IS REPLACED BY ANOTHER LOW.  HIGH PRES REMAINS IN PLACE
OVER WESTERN US.  FOR US HERE IN BOX-LAND...PATTERN SUPPORTS A COOL
UNSETTLED PERIOD.

.SHORT TERM (TODAY AND TONIGHT)...
GFS SOLUTION FROM LAST 00Z RUN TURNED OUT THE CLOSEST...MODELS
CONVERGE ON THIS FOR CURRENT 00Z RUN WITH SFC LOW MOVING BETWEEN
BENCHMARK AND ACK...THENCE TO NOVA SCOTIA.  SOUNDS LIKE A WINNER.

CONSEQUENCE WILL BE FOR RAIN/DRIZ TO SLOWLY WIND DOWN THIS MORNING
WITH LINGERING STRATUS ALONG THE COASTAL PLAIN.  MEANWHILE...
TIME SECTIONS SHOW MOISTURE FIELDS AOA H700 INCREASE THIS AFTERNOON
AND TONIGHT...WITH VALUES HIGH ENOUGH TO SUPPORT CLOUDY FORECAST.
BOTTOM LINE IS SOME POTENTIAL FOR BREAKS LATER THIS MORNING AND
FIRST HALF OF AFTERNOON ESPECIALLY IN WESTERN NEW ENGLAND.  WILL
THERE BE AFTERNOON SHOWERS?  STABILITY PARAMETERS SUGGEST LIMITED
POTENTIAL AT BEST WITH MIN LI VALUES OF 4-7 FOUND WEST OF THE
WORCESTER HILLS AND MAX K VALUES IN THE MID 20S ALSO IN WESTERN
SECTIONS.  TQ INDEX 14-15 IN BERKS...BELOW 10 EAST OF WORCESTER.
WILL GO WITH CHC POPS FOR SHOWERS IN THE WEST...NO AFTN PCPN EAST.
AS FOR TEMPS...LIGHT FLOW UNDER WEAK HIGH PRES GRADUALLY TURNS EAST
AGAIN...THAT WITH MAINLY CLOUDY SKIES SUGGESTS COOLER TEMPS SUCH AS
SUGGESTED BY GFS MOS.

TONIGHT...SHORT WAVE ROTATING AROUND GREAT LAKES UPPER LOW INDUCES
LOW PRES WAVE OVER THE SOUTHERN STATES TODAY...THIS LOW REACHES THE
COAST AROUND MIDNIGHT AND TURNS THE CORNER UP THE COAST.  GENERAL
AGREEMENT AMONG MODELS IS AN AREA OF DEEP MOISTURE AND LIFT THAT
REACHES SW CONNECTICUT AFTER 06Z AND BOSTON AREA AROUND 12Z
MONDAY. LOW LEVEL CLOUDS FILL IN AHEAD OF THIS.  PATTERN IS
OVERRUNNING AND SUGGESTS STRATIFORM AREA OF PCPN RATHER THAN
CONVECTIVE PCPN...ALTHOUGH FRONTOGEN FIELDS SHOWS POTENTIAL FOR
HEAVIER BANDS EMBEDDED IN PCPN SHIELD.  WL FORECAST
CATEGORICAL POPS FOR RAIN...DEVELOPING OVERNIGHT IN CT ZONES AND
REACHING NE ZONES BY MON MORNING.  CLOUDS AND EAST FLOW OFF OCEAN
WILL KEEP MIN TEMPS IN THE 40S TO NEAR 50.

MARINE...WINDS AT SCA LEVELS AT 013 AND BUZ. LOW CENTER BRINGING
LIGHTER WINDS TO 018.  SEAS ALL LOCATIONS AOA 5 FT.  WILL CONTINUE
SCA FOR ALL ZONES EXCEPT BOSTON HARBOR AND NARRABAY.  EXPECT WINDS
TO SUBSIDE AS LOW PRES MOVES OFF TO NE.  SEAS WILL REMAIN HIGH
THROUGH THIS EVENING THEN SLOWLY SUBSIDE...BUT LIKELY REMAIN AT
SCA HEADLINE LEVELS MUCH OF NIGHT.

AVIATION...STRATUS AND LINGERING FOG/DRIZZLE IN OBS.  NOT MUCH
IMPROVEMENT UNTIL COASTAL LOW MOVES OFF LATER THIS MORNING.  THIS
MAY BRING SHORT IMPROVEMENT DURING AFTN ESPECIALLY AT INTERIOR
AIRPORTS.  CIGS FALL AGAIN TONIGHT...AFTER 03Z...WITH VSBYS FALLING
TOWARD 12Z...AS NEXT LOW PUSHES PCPN UP COAST.  MIXED IFR/MVFR THIS
PERIOD.

.LONG TERM (12Z MON THROUGH SAT)...
BASED ON CURRENT OBS...WINDS DEPICTING THE GFS SOLUTION. ETA RUN HAS
NOW COME MORE IN LINE WITH THE GFS...SO WILL BE GOING WITH A GFS
SOLUTION FOR THIS PART OF THE FCST.

MON...SEEMS LIKE THE COOLER MAV MOS TEMPS THE WAY TO GO AS BOTH GFS
AND ETA HAVE WINDS OUT OF THE EAST AHEAD OF APPROACHING MID ATLANTIC
LOW.  GFS ALSO OFFERS 1019MB HIGH OVER GULF OF MAINE AIDING IN THE
NE WIND TRAJECTORY.  CATEGORICAL OVERRUNNING PCPN ON MON WITH E/NE
WIND AT THE SFC AND SW WIND ALOFT.  AT 700MB NICE DEFORMATION ZONE
12-18Z DEPICTED BY BOTH GFS AND ETA.  WILL BE CHANGING PREVIOUS FCST
OF SHOWERS TO RAIN. PCPN TO CONT INTO TUE MORNING BUT WILL BE
TAPERING OFF THROUGH THE NIGHT WITH CC AND ACK LAST. FLDG IS NOT A
CONCERN AT THIS TIME AS TOTAL PCPN LOOKS TO BE ABOUT 1 TO 2 INCHES.
FFG FOR OUR BASINS REQUIRES OVER 2.5 INCHES IN 1 HOUR OR MORE THAN
3.5 INCHES IN 3 HOURS.

TUE AND WED...NEUTRAL DYNAMICS THROUGH THE COLUMN BOTH DAYS.  WINDS
TURN OUT OF THE N TUE BEHIND DEPARTING LOW.  LIKE PREVIOUS GFS RUNS
PRONOUNCED DRYING TO TAKE PLACE AT MID TO UPPER LEVELS TUE INTO WED.
COULD TUE BE PCPN FREE?  MAV MOS POPS INDICATE SO. FOR TUE WILL GO
WITH MO CLDY SKIES AND NO POPS...EXCEPT FOR OUTER CAPE AND ACK KEEP
CLOUDS AND CHANCE POPS EARLY IN THE DAY.  FOR TUE NIGHT WILL GO WITH
JUST MO CLDY SKIES.  WED WILL OPT TO KEEP CHANCE POPS FOR SHWRS IN
THE LATE AFTERNOON EVEN THOUGH SEEMINGLY NO TRIGGERS...EXPEPT FOR
DIFFLUENT FLOW AT 500MB AS CLOSED COLD POOL MAKES ITS APPROACH.  WED
NIGHT CLOSED 500MB AND 700MB LOWS MOVE OVERHEAD.

THU...500/700/850 LOWS EAST OF CWA BUT AT THE SFC...TROUGHINESS JUST
UPSTREAM. COULD BE IN RESPONSE TO BAGGINESS AT 500MB.  MEXMOS GIVES
CHANCE POPS FOR ALL OF CWA WHICH WOULD TURN AN OTHERWISE FCSTD DRY
DAY TO CHANCE SHWRS. WILL GO PT CLDY FOR THU BUT ADD CHANCE SHWRS.

NO CHANGES TO FCST FOR FRI AND SAT.

MARINE...WILL BE FOLLOWING GFS SOLUTION.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA ALL WATERS MERR RVR TO MTP EXCEPT NOT BOS HARB/NARR
         BAY.

SHORT TERM...WTB
LONG TERM...KAB
Hazardous weather outlook, May 24, 4:43 AM EST, 22 hours 17 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
543 AM EDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

LOW PRESSURE ALONG THE NORTH CAROLINA COAST WILL MOVE UP THE COAST
THIS AFTERNOON AND EVENING SPREADING RAIN...DRIZZLE...AND FOG ACROSS
THE REGION.  DESPITE MORE RAIN IN THE FORECAST...FLOODING IS NOT
EXPECTED TO BE A THREAT.  AHEAD OF THIS SYSTEM...SOUTHEAST WINDS
WILL BE ON INCREASE OVER THE COASTAL WATERS...THEREFORE A SMALL
CRAFT ADVISORY MAY BE REQUIRED TONIGHT.  A SMALL CRAFT ADVISORY IS
CURRENTLY IN EFFECT ON THE OUTER WATERS DUE TO ROUGH SEAS.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.DAYS TWO THROUGH SEVEN...

THE LOW WILL LIFT NORTH SUNDAY PROVIDING SOME PARTIAL CLEARING OF
THE SKIES ACROSS WESTERN SECTIONS IN THE AFTERNOON.  ACROSS WESTERN
SECTIONS THERE EXISTS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY
AFTERNOON.  OTHERWISE...A CHANCE FOR SHOWERS WILL PREVAIL ACROSS THE
REGION THROUGH WEDNESDAY.  THURSDAY WILL OFFER CLEARING SKIES...ONLY
TO BE FOLLOWED BY ANOTHER CHANCE OF SHOWERS ON FRIDAY.

OTHER THAN FOR THE SLIGHT RISK FOR THUNDER SUNDAY AFTERNOON...NO
OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

BUTTRICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Suffolk / Also Part of Norfolk

When
May 25, 3:00 AM EST to 6:00 PM EST
Where
Suffolk / Also Part of Norfolk forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Suffolk / Also Part of Norfolk2003-05-2547MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350362.